Alert archive / North Carolina / Tornado Warnings in 1997
Tornado Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 20, 1997, 3:19 PM EDT for Jones County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1997, 3:19 PM EDT (19:19 UTC)
- Expired
- Jul 20, 1997, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Jones County, NC
The radar
The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2561 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 201917 RRA TORMHX NCC103-201945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT NC 319 PM EDT SUN JUL 20 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...SOUTHEASTERN JONES COUNTY AT 310 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR HIGHWAY 58 BETWEEN MAYSVILLE AND STELLA MOVING SOUTHEAST AT 10 MPH. THE TORNADO WILL AFFECT EXTREME SOUTHEAST PORTIONS OF JONES COUNTY NEAR THE CARTERET COUNTY BRODER. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 20, 1:00 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 20, 1:00 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 100 PM EDT SUN JUL 20 1997 DISC: SORRY SO FAST BUT ANTICIPATING BUSY RADAR. IT SHLD NOT BE LONG BEFORE TSTMS GET GOING. DWPTS STILL 77-80 OVR HERE AND CAPES VRY HI. TEMPS NOW WRM ENUF THAT C-BRZ WILL BE ANTHR BNDRY ADDED TO GD CONVRG BNDRY THAT ALRDY EXISTS. SO IN SHRT TERM TSTMS WILL BE ARND THIS AFT/EVE THEN PROB DMNSH LTR TNT WITH LOSS OF HEATING...ESP INLAND. CANT RULE OUT A FEW STRAY TSTMS LATE TNT NR CST WITH BNDRY ARND AND PSBL CELLS OFF THE WTR. NO AIR MASS CHG ON MON/TUE. BNDRY ARND TDY BASICALLY DSPTS WITH UPP RDG ON TOP OF ERN NC...LO LVL FLOW BECS BROAD SRLY. DWPTS MON INTO TUE WILL BE QUITE SOUPY WITH MID/UPP 70S. GIVEN SOME HEATING EACH DAY AND C-BRZ ALWAYS ARND...30% FOR AFT/EVE TSTMS SNDS GD TO ME. TEMPS LWR 90S INLAND WITH 80S BCHS. CWF..WL KP SPLIT FOR NOW. LTR SHFTS CAN GET RID OF IT ONCE FLOW BEC UNIFORM S/SW LTR MON INTO TUE. CONDS BLO SCA AND NO FLGS AT THIS PT. .MHX...NONE. GATES
Nearby
Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.